View Full Version : Menstration, ADD & Meds
01-12-05, 01:42 PM
Ok.. this is going to seem strange. But I have only dx'ed recently with ADD and have been taken both strattera and methylphenadate. The strattera was nightmarish. The methylin is ok but here is my question what happens to you while you are menstrating. I find that I am suddenly a space case, even with the meds. This is my first period in two years (pregnancy & nursing) so I haven't done this before. Got any answers or suggestions??
01-13-05, 03:17 PM
I take both Strattera and Ritalin. Recently I started thinking about going off the Strattera and just sticking with the Ritalin, though, because for the past year (which is about when I started the Strattera), I have been experiencing the WORST cramps. It gets so bad sometimes, that I'm doubled over and sometimes it feels like someone kicked me in the diaphram, and the wind is constantly being knocked out of me. I was looking at the side effects the other day and noticed that one of them was "increased menstrual cramps", and then it hit me.
I haven't noticed any change at all since starting the Ritalin, though. I wonder if possibly, since you haven't menstruated in a while, it could just be the hormones causing your mental confusion. -Or, possibly you just are noticing it more, because you're more focused in other ways? Sometimes I notice that when I'm feeling sick or have my period, it feels like I might need a little higher dose of meds. It sometimes feels like my usual dose isn't really working very well all of a sudden, and then when I feel better, my reguall dose is fine.
I guess the best advice would be to discuss this with your doctor who is treating your ADD. Maybe he/she has had other patients who have had this experience, and has figured out something to do about it.
01-13-05, 05:43 PM
I have no information on how medication effects it, but I do know from what I've read and experienced that hormones sure do. I am entering perimenopause and my ADHD symptoms, especially spaciness, have gotten MUCH worse. My guess is that it is the drop in hormones when you have your period. I read somewhere that estrogen helps with clarity of thinking, so when it's lower ADHD symptoms are worse. I'd check the med question out with you doctor though just to be sure.
01-20-05, 10:36 PM
I have a kind of related question. Ever since I started meds (first Ritalin, then Strattera, now back on Ritalin), my period has been kind of sketchy. Sometimes it's REALLY heavy, and sometimes it's hardly anything. Usually it's just heavier than normal the first few days then drops fast. Also, i used to be about every 28 days on schedule, but now it bounces around. Sometimes, it'll be 2 weeks apart and then 6 weeks apart, and then 4 and then...well you get the idea. I hope this is not too graphic, I don't think so, but I'm realizing my idea of boundaries is a bit screwy. I would appreciate any help. It kind of worries me.
02-05-05, 04:25 PM
I know when I started strattera I miss my first period after I began the meds ....It does change the cycle some . I did some back the followign month uuuuuugggggggghhhhhh and thing back to normal. I know you have to eat right to in order for you body to produce the blood, but alot of add med do that I even have a depression med that did that to metoo I missed a month,but dont forget about stress and hormones also, they have a role in how your cycle comes and goes... aunt chris
02-05-05, 11:12 PM
Hormones do play a huge part in our moods and display of add symptoms. I have been trying to balace my hormones since june from a total hyter. and I can tell you the spaciness is much worse, when my estrogen is low. Progestrone is normally the first hormones we start to deplete in and its our calming hormone, PMS comes from lack of progestrone. But I'll tell you another thing I learned about all this, is, its the inbalance in general, causeing the problems. you can take several women with simular symptoms and odds are it won't be the same treatment to help each one. There is a broad range that is considered normal when it comes to hormone levels, and I think this is one of the reasons, so many of us suffer, like me.........We don't all get fixed with one pill.........The pituitory gland gets the gas to fill the receptors that are to carry the messages to the various systems in our bodies, stimulating them to do their thing.Anterior Pituitary Hormones and Their Releasing and Inhibiting Hormones
Thyroid Stimulating Hormone
Gonadotropins: Luteinizing Hormone and Follicle Stimulating Hormone These are some of the systems under the contrl of the pituitory. But it is just the right hand man, the one with the master plan is the hypothalimous, The Mac daddy of the pimps and hores....It is like the main Power Station, and the pituitory is like a transformer, that distributes out what is left, to all the little houses on the block. Now its just the same as....... what it take to supply the house on the corner old and small, not to much activity to burn it up...............And what it takes to satisfy the brady bunch next door can be largly different, although they both just need what "it" needs to be happy.If the transformer goes out then yeah you can give it supplement HRT, and some things can be happy, but we all no, nothing is as good as the real thing, done the natural way......But if it isn't going to work by itself, and we give it replacements, the body can act funny about that, because it doesn't seem to see the need in doing its struggle, if something else wants to be in control. We usally are a breed that would rather take the easy way out............Now if the Main Power station has a situation, in which things are left burnt and sizzling, then that is what is going to get passed down the chain, The drugs we take play a part in the causing more release of certain nerotransmitters, Now see you are what I call straight wiring here. Now certain responses are going to come on by the body, It knows what it can do with this secretion of nerotransmitters and they just run wild and triggering funcions to work, but not by any directions.......You never get without givin.........You down on the end of the street, with just a flicker of light in the window. Your yelling out hey what about me, well heck, were slap out of your kind today, we thought your man was taking care of you......No he was just around to help you out , not to have to take over. there is always a slacker who thinks its a good time to take a nap when the temp is in..............The body is one big reaction, caused by an action..........It can get confused when you bring in the imposters........
02-05-05, 11:20 PM
No imposter in my body. Dr wont give me anything to help. I am at the beginning stages I think... It make my ADHD so much worse like a teenager. Thank for the info...it help me understand my major PMS ....why do some of the med change ya period cycle. auntchris
02-20-05, 11:17 AM
Auntchris, I think it's because of the extra neuron firing in the pituitory gland, it gets stimulated and all it's functions start looking for something to do...
03-08-05, 12:30 AM
i'm on dexidrine. i tried ritalin but got the worst side effect, i had big highs and huge lows, i was thinking of suicide....
i tried ritalin because i get brutal nightmares with dexidrine........so i have insomnia.
it was either suicide or dreaming about nazi's.......i hate my life.
03-08-05, 01:29 AM
Gypsysway, what can I do about that. The extra neurons . I hate how I felt as a teen getthing terrible pms and cramps. NOW I seem I am in the same postition with the hormones but going in the opposite direction. I know I have start perimenopause when i was 37 a friend who happened to be my ballet instructour, it was hormones the reason I was so hard on myself why I got frustrated with myself . auntchris and frustrated
03-13-05, 08:51 PM
I have found tremendous relief from ADD symptoms with pregnancy and breastfeeding, not to mention the wonderful freedom of not having a period and the HORRIBLE PMS that I used to get, which I am dreading the return of -- it's enough to make me want to have child #2 just to avoid getting it again. At this point I stay at home with baby so I don't even need to take medication to function as long as I stay away from eating a lot of sugar. Perhaps its higher estrogen, or the yummy calming oxytocin from breastfeeding -- all I can say is, I'm not looking forward to the return of hormones!
Just an aside, you can get natural estrogen and progesterone creams from compounding pharmacists without prescriptions, but it's something that takes a lot of trial and error to find what really helps.